Cerebral Venous Sinus Thrombosis in a 19 Year Old Female With Ulcerative Colitis: Long Term Follow-up and Review From the Literature
; University Clinic of Neurology, School of Medicine, “University Saint Cyril and Methodius”, Skopje, North Macedonia
Pietro Caliandro ; Fondazione Policlinico Universitario Agostino Gemelli, Unità Operativa Complessa di Neurologia, Rome, Italy
Valeria Caso ; Stroke Unit, Division of Cardiovascular Medicine, University of Perugia, Italy
Florin Scarlatescu ; Floreasca” Emergency Clinical Hospital-Neurology Clinic, Bucharest, Romania
Marija Babunovska ; University Clinic of Neurology, School of Medicine, “University Saint Cyril and Methodius”, Skopje, North Macedonia
Chiara Iakovelli ; Fondazione Don Carlo Gnocchi Onlus, Milan, Italy
Dennis Dietrich ; Great Falls, MT and Department of Neurology, University of Washington, USA
Background: Cerebral venous sinus thrombosis is a rare complication of ulcerative colitis.
Case presentation: We present a case report of a 19-year-old female patient with ulcerative colitis, who developed superior sagittal sinus thrombosis with haemorrhagic transformation. Despite the initial treatment with anticoagulant therapy, the patient became comatose, with symptomatic epileptic seizures and compromised cardiorespiratory function. She was transferred to the ICU and put on life-support for 3 weeks. She gradually improved and was discharged on low-molecular weight heparin and antiepileptic therapy. Oral anticoagulant therapy with warfarin was started 6 months later, when the subsequent D-dimers normalized. In the follow-up period, the patient experienced another series of symptomatic epileptic seizures and poorly regulated INRs. Therefore, antiepileptic and anticoagulation therapies were changed to oxcarbazepine and rivaroxaban.
Conclusion: Physicians should be aware that treatment of cerebral venous sinus thrombosis with haemorrhagic transformation in a patient with ulcerative colitis is very challenging and demanding. These patients need to be closely monitored for possible complications that might arise due to the concomitant presence of both diseases and possible drug interactions.
Posjeta: 994 *